Cases That Test Your Skills

New-onset psychosis while being treated for coronavirus

Author and Disclosure Information

 

References

The authors’ observations

One important consideration this case highlighted was potential third-party responsibility clinicians and hospital systems may face if they discharge a patient with a communicable illness who is unable to follow precautions based on a psychiatric condition.1 That concern was based on Mr. G’s reported desire to pursue missions “beyond man’s understanding,” which he felt compelled to complete, and which could unnecessarily place the public at risk. The psychiatry C-L service consulted the local health department and conferred with the hospital’s legal representatives, who agreed with the plan to keep Mr. G in the hospital for his safety as well as for the public’s safety.

TREATMENT Oral haloperidol

The psychiatry C-L service recommends initiating an antipsychotic. On Day 13, Mr. G starts oral haloperidol, 2.5 mg twice a day, to address his ongoing psychotic symptoms. On Day 14, the treatment team increases the dosage to 5 mg twice a day. Mr. G tolerates the haloperidol and gradually begins to improve. He demonstrates improved sleep, normal speech volume, less religious preoccupation, and a considerably improved understanding of his medical condition.

The authors’ observations

Mr. G’s initial psychiatric evaluation demonstrated an acute onset of psychotic symptoms, without evidence of delirium. Psychosis secondary to a general medical condition (such as COVID-19) and hydroxychloroquine-induced psychotic disorder topped our initial considerations in the differential diagnosis of this case. While the exact neuropsychiatric sequelae of COVID-19 are not yet clear, previous experiences with viral pandemics and case studies from the current pandemic demonstrate a wide variety of possible neuropsychiatric manifestations. Mood symptoms, psychosis, and encephalopathy represent some of the neuro­psychiatric complications observed with past viral pandemics.2 Neuropsychiatric symptoms may be triggered by the virus itself, or from the host’s immune response to the infection.3 To further complicate matters, neuropsychiatric symptoms may manifest during the acute viral infection, or may surface later, as subacute or chronic neuropsychiatric illness.

Neuropsychiatric adverse events due to chloroquine or hydroxychloroquine have been reported in the medical literature.4,5 A recent retrospective pharmacovigilance study reported 520 cases of neuropsychiatric events after chloroquine treatment, from a total of 2,389,474 reports to the FDA Adverse Event Reporting System from 2012 to 2019.6 Statistically significant neuropsychiatric symptoms included amnesia, delirium, hallucinations, depression, and loss of consciousness. It is not yet clear how patients with COVID-19 illness will respond to the various experimental treatments currently in use.7

Mr. G developed psychotic symptoms within the first few days of receiving hydroxychloroquine, which is consistent with the scant literature on this topic.8 Based on the available information, hydroxychloroquine remains the most likely etiology of his new-onset psychotic symptoms. Mr. G’s case is one example of the possible neuropsychiatric presentations clinicians may face while treating a novel viral illness.

Continue to: OUTCOME Homeward-bound

Next Article: